Alert archive / Wyoming / High Wind Warnings in 2023
High Wind Warning 34, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Jun 23, 2023, 1:09 PM MDT for Albany County, Carbon County, Laramie County, Wyoming. It took effect at Jun 24, 2023, 12:00 AM MDT. It was in force for 12 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 23, 2023, 1:09 PM MDT (19:09 UTC)
- In effect from
- Jun 24, 2023, 12:00 AM MDT
- Expired
- Jun 24, 2023, 12:00 PM MDT
- In force
- 12 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 93 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 8:22 AM MDT | NON-TSTM WND GST 60 | 11 Se Arlington, WY | WYDOT SENSOR AT STROUSS HILL. |
| Jun 24, 9:17 AM MDT | NON-TSTM WND GST 63 | 11 Wsw Warren Af Base, WY | Mesonet station UP226 10.5 NW Natural Fort (UPR). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.2 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
019 WWUS75 KCYS 231909 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 109 PM MDT Fri Jun 23 2023 WYZ110-116-117-241115- /O.UPG.KCYS.HW.A.0038.230624T0600Z-230624T1800Z/ /O.NEW.KCYS.HW.W.0034.230624T0600Z-230624T1800Z/ North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 109 PM MDT Fri Jun 23 2023 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MDT SATURDAY... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...North Snowy Range Foothills, South Laramie Range and South Laramie Range Foothills. * WHEN...Midnight Tonight through Noon Saturday. * IMPACTS...Mainly to transportation. Strong crosswinds may create increased blow off and blow over risks for light weight and high profile vehicles. Those towing camper trailers and light load semi trucks are particularly at risk. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ106-241115- /O.CON.KCYS.HW.A.0038.230624T0600Z-230624T1800Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 109 PM MDT Fri Jun 23 2023 ...HIGH WIND WATCH REMAINS IN EFFECT FROM MIDNIGHT MDT TONIGHT THROUGH SATURDAY MORNING... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...Central Laramie Range and Southwest Platte County. * WHEN...From late tonight through Saturday morning. * IMPACTS...Mainly to transportation. Strong crosswinds may create increased blow off and blow over risks for light weight and high profile vehicles. Those towing camper trailers and light load semi trucks are particularly at risk. *PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ TT
2 follow-up statements
958 WWUS75 KCYS 240818 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 218 AM MDT Sat Jun 24 2023 WYZ110-116-117-241800- /O.CON.KCYS.HW.W.0034.000000T0000Z-230624T1800Z/ North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 218 AM MDT Sat Jun 24 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...North Snowy Range Foothills, South Laramie Range and South Laramie Range Foothills. * WHEN...Through Noon Saturday. * IMPACTS...Mainly to transportation. Strong crosswinds may create increased blow off and blow over risks for light weight and high profile vehicles. Those towing camper trailers and light load semi trucks are particularly at risk. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ106-241800- /O.CON.KCYS.HW.A.0038.000000T0000Z-230624T1800Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 218 AM MDT Sat Jun 24 2023 ...HIGH WIND WATCH REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...Central Laramie Range and Southwest Platte County. * WHEN...From late tonight through Saturday morning. * IMPACTS...Mainly to transportation. Strong crosswinds may create increased blow off and blow over risks for light weight and high profile vehicles. Those towing camper trailers and light load semi trucks are particularly at risk. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
441 WWUS75 KCYS 241737 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1137 AM MDT Sat Jun 24 2023 WYZ110-116-117-241845- /O.EXP.KCYS.HW.W.0034.000000T0000Z-230624T1800Z/ North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills- Including the cities of Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 1137 AM MDT Sat Jun 24 2023 ...HIGH WIND WARNING WILL EXPIRE AT NOON MDT TODAY... Isolated wind gusts around 60 MPH have diminished late this morning. Therefore, the High Wind Warning will be allowed to expire. $$ WYZ106-241845- /O.EXP.KCYS.HW.A.0038.000000T0000Z-230624T1800Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 1137 AM MDT Sat Jun 24 2023 ...HIGH WIND WATCH WILL EXPIRE AT NOON MDT TODAY... Strong winds have not developed around the Bordeaux area so far today, and do not expect them to reach criteria through the the afternoon. Therefore, will let the High Wind Watch expire with no Warning needed. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jun 23, 11:31 AM MDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jun 23, 11:31 AM MDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1131 AM MDT Fri Jun 23 2023
.SHORT TERM...(Today through Sunday)
Issued at 300 AM MDT Fri Jun 23 2023
Forecast concerns deal with significant severe thunderstorms today
and this evening...followed by strong winds tonight into Saturday.
Currently...Surface front analyzed from south central SOuth
Dakota...southwestward to a low in northeast Colorado into central
Utah this morning. An inverted leeside surface trough lays along
the east slopes of the Laramie Range at 06Z. IR imagery shows
upper low moving into western Nevada this morning. Dewpoints quite
high this morning with 60TD at Sidney and mid to upper 50s across
areas east of the Laramie Range. Seeing stratus and patchy fog
developing in area METARs with Cheyenne/Sidney/Kimball and
Chadron all down below 1K feet currently. Radar continues to show
isolated convection across our northern zones in Converse/Niobrara
Counties as well as Sioux County in the Panhandle.
More severe thunderstorms expected today as upper low tracks into
Western Wyoming. This approaching low will force the frontal
boundary northeast through the afternoon. HRRR and RAP simulated
radar showing convection breaking out after 19Z with discreet
supercells suggested across northern Albany...Converse Counties
initially. Storms move east into the Panhandle through early
evening and maintain good separation...so supercells may stay
discreet all the way through the Panhandle.
Model soundings showing MUCAPE above 3000J/KG in the Panhandle
with 0-6km shear near 50kts. Across southeastern Wyoming MUCAPE
2000-2500J/KG with the strong 0-6km shear as well. Steep mid level
lapse rates of 8-9C/KM as upper low tracks across central
Wyoming. 0-3km SRH approaches 200 m2/s2 across the Panhandle...so
tornadoes are a definite possibility. People need to be on the
alert for the possibility of some very strong tornadoes and very
large hail today. On a positive note...storm motions will be
fairly fast moving...so flash flooding threat will be low.
Surface front pushes northeast of our CWA by 03Z or so with
convection shifting that way as well. Next concern looks to be the
strong winds behind the front and upper low. Shortly after
midnight tonight into Saturday morning...GFS 700/750mb winds
continue to show 50-55kts across the Laramie Range. Random Forest
high wind guidance as well as local WRKHGT product shows really
good chances for our wind prone areas to hit High Wind Warning
criteria. Went ahead with High Wind Watches for the wind prone
areas from midnight Saturday through noon Saturday for these
areas.
.LONG TERM...(Sunday night through Thursday)
Issued at 300 AM MDT Fri Jun 23 2023
Main forecast concerns for the long term period will be another
active pattern for thunderstorms next week across southeast WY and
western NE.
Looking at surface high pressure sliding in across the high plains
across eastern WY and NE behind the training frontal passage. Weak
upslope flow post frontal passage will develop Sunday afternoon that
right now could lead to a few showers and storms mainly along and in
eastern foothills of the Laramie Range with marginal instability.
near-surface southeasterly moisture return Monday will be improved
& see the potential return of low-50 dew points into WY. Global
Models show an upper level low approaching the Great Basin with
initial leading shortwaves ejecting out with the southwest flow aiding
convective development as the 500mb ridge axis shifts east. The 500mb
height cluster analysis still remains uncertain with the timing of the
aforementioned ridge axis passage to the east showing numerous GEFS
ensemble members with a quicker progression and therefore a wetter
local solution Monday.
Because of this, decided to keep slight chance PoPs (15-25%) Monday
extending through the afternoon and evening for storms along and later
shifting east of the Laramie Range. Another shortwave passage likely
tuesday before solutions begin to significantly diverge. Stronger 500mb
Winds with this active pattern will raise shear values supporting
initially discrete before becoming organized storms capable of producing
severe hazards. This active severe pattern beginning early next week is
highlighted by the latest CSU-MLP with much of the CWA brushed by
extensive areas of nonzero probability through much of the extended for
severe thunderstorms.
Besides thunderstorms, afternoon temperatures will be fairly
seasonal for late June in the upper-70s and 80s though much of next
week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1121 AM MDT Fri Jun 23 2023
Wyoming TAFS...A weather disturbance and associated cold front
will sweep west to east across the terminals, producing isolated
thunderstorms near Cheyenne from late afternoon through early this
evening. Strengthening pressure gradients will support wind gusts
of 30 to 45 knots tonight and Saturday morning. Scattered clouds
from 5000 to 10000 feet AGL will prevail, other than low clouds
around 2000 feet AGL at Cheyenne until 19Z.
Nebraska TAFS...A weather disturbance and associated cold front
will sweep west to east across the terminals, producing scattered
thunderstorms early this evening with gusts to 45 knots,
visibilities as low as 2 miles and ceilings near 2500 feet AGL.
Ceilings will rise to near 4000 feet this afternoon with wind
gusts up to 25 knots outside of thunderstorms. VFR conditions will
prevail by late this evening with pressure gradients supporting
wind gusts to 35 knots after 12Z Saturday.
&&
.FIRE WEATHER...
Issued at 300 AM MDT Fri Jun 23 2023
Another round of severe thunderstorms expected this afternoon as a
cold front gets forced east and north through the forecast area.
Low pressure will track from southern Nevada into western Wyoming
and eventually into northeast Wyoming...which will force this
front back to the northeast. Front will be the focusing mechanism
for storm development this afternoon. Behind the front...west and
southwesterly winds are expected to increase tonight into Saturday
morning. Very strong winds expected in the wind prone areas where
we have High Wind Watches in effect. Winds don't ease until
Saturday evening. Much drier for Saturday and Sunday with westerly
winds continuing. Afternoon humidity could become critical along
the Interstate 80 corridor from Laramie to Rawlins both today and
Saturday. Given recent rain and green fuels...do not expect any
critical fire weather headlines through the weekend.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from late tonight through Saturday morning for
WYZ106-110-116-117.
NE...None.
&&
SHORT TERM...GCC
LONG TERM...MB
AVIATION...RUBIN
FIRE WEATHER...GCCHazardous weather outlook, Jun 23, 5:08 AM MDT, 8 hours 1 minute before
Hazardous Weather Outlook National Weather Service Cheyenne WY 508 AM MDT Fri Jun 23 2023 NEZ002-003-019>021-054-055-095-096-WYZ101>119-241115- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 508 AM MDT Fri Jun 23 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Severe thunderstorms are possible this afternoon across southeast Wyoming along and east of the Laramie Range. Very large hail...damaging downburst winds and a few tornadoes are possible from mid afternoon across southeast Wyoming to this evening for the Nebraska Panhandle. Strong winds are expected late this evening for the wind prone areas of southeast Wyoming where wind gusts of 60 to 65 mph are possible. A High Wind Watch is in effect from midnight Saturday through noon Saturday for Arlington...Bordeaux and the Interstate 80 Summit. Wind gusts to 50 mph are anticipated elsewhere across southeast Wyoming. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will be needed after 2 PM this afternoon for areas east of the Laramie Range and the Nebraska Panhandle after 5 PM through mid evening.
In the hours before
Local storm report, Jun 23, 8:32 AM MDT, 4 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
832 AM MDT Fri Jun 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM Rain Hawk Springs 41.79N 104.27W
06/22/2023 M3.20 inch Goshen WY Public
&&
TTThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 6:11 PM MDT | Special Weather Statement | CYS | Goshen | 49 min |
| Jun 22, 6:39 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 25 min |
| Jun 22, 6:48 PM MDT | Areal Flood Advisory | CYS | Albany, Laramie, Platte | 3 hr |
| Jun 22, 7:08 PM MDT | Flash Flood Warning | CYS | Goshen | 3 hr |
| Jun 22, 9:55 PM MDT | Flash Flood Warning | CYS | Niobrara | 4 hr |
| Jun 22, 10:14 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 46 min |
| Jun 22, 10:49 PM MDT | Areal Flood Advisory | CYS | Goshen | 12 hr |
| Jun 23, 2:01 AM MDT | High Wind Watch | CYS | Albany, Carbon, Laramie, Platte | 34 hr |
| Jun 23, 3:51 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 39 min |
| Jun 23, 3:52 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 23 min |
| Jun 23, 4:13 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 47 min |
| Jun 23, 4:15 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 45 min |
| Jun 23, 4:26 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 49 min |
| Jun 23, 4:44 PM MDT | Tornado Warning | CYS | Converse | 12 min |
| Jun 23, 4:58 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 47 min |
| Jun 23, 5:13 PM MDT | Tornado Warning | CYS | Goshen, Platte | 32 min |
| Jun 23, 5:40 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 50 min |
| Jun 23, 5:44 PM MDT | Tornado Warning | CYS | Goshen | 31 min |
Nearby
High Wind Warnings in Wyoming, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.